STRIAE DISTENSAE

By Gary M. White, MD

Striae distensae and linea nigra Striae are common after pregnancy (What other sign of pregnancy do you see? Answer )


Striae distensae are linear red lesions of the skin that occur when the skin stretches to the point of tearing. They are common on the back of teenagers during growth spurts. (Note: stria is singular; striae is plural).

Clinical

Transverse, atrophic, red, violaceous or white lines running across the lumbosacral area are common manifestations in men of striae distensae or stretch marks and have an incidence of approximately 5%. When new, they are pink or red. After a time, they turn white. A rare case of unilateral axillary striae in a 16-year-old boy has been reported [PD 2014;31;617]

Striae Formation in HIV-Positive Patients on Protease Inhibitors

Several patients have been reported to have developed disfiguring striae within 3 months of starting indinavir therapy [JAAD 1999;41;467].

Workup

The vast majority of stria are benign/physiologic, due to growth during puberty or pregnancy. However, in the situation of unusually severe disease, one can consider Cushing's syndrome and exogenous steroid use.

Treatment

Although no treatment is usually necessary, tretinoin 0.1% cream applied daily has been reported to improve or clear striae [AD1996;132;519] in one study, but not in another [Cutis 1994;54;121]. If tretinoin is used, it must be started before the scar turns white, that is before the scarring process is complete. Low-fluence 585-nm pulsed dye laser surgery improves the appearance of most stretch marks [DS 1996;22;332]. Dermabrasion has been used [Dermatol Surg. 2014;40:537-544].

Striae alba or white scars may be pigmented with repeated therapy with a 308 nm Excimer laser, but the beneficial effects are lost if maintenance therapy is stopped.

Additional Pictures

Striae distensae

Striae are common on the low back of teenage boys.

Striae distensae on the low back of a teenage boy

Continued use of a strong topical steroid after striae have formed can lead to ulcers. Clobetasol-induced striae with ulcers.
Ulcers in striae distensae after prolonged use of a potent topical steroid

RegionalDerm

Homepage | FAQs | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.